A 69 year old lady with a known history of bipolar disorder presented with confusion, falls, cough and pyrexia. Initial blood test revealed a sodium of 153 mmol/l, potassium 4.7 mmol/l, urea 13.1 mmol/l and creatinine 230 μmol/litre, PH 7.35 and bicarbonate 23. A repeat test few hours later revealed a sodium of 164 mmol/l, serum osmolality 349 mosm/kg and blood glucose 30.3 mmol/l. Urine ketones negative. Her 24 hours urine output went up to 9000 ml and her sodium to 175 mmol/l despite intravenous fluids. She had been on lithium for 20 years until 2 months prior to this admission when it was stopped following an overdose. A diagnosis of nephrogenic diabetes insipidus secondary to lithium was made, with a hyperosmolar hyperglycaemic state precipitated by swine flu (confirmed H1N1 positive). She was commenced on haemofiltration in addition to hydrochlorothiazide, amiloride and high dose desmopressin and after 6 days her sodium was 148 mmol/l. The haemofiltration was stopped and over the next three weeks she was weaned off IV fluids and the other medications. Her blood glucose was corrected with insulin and IV fluids in the first 48 hours and remained normal afterwards off medication. She was discharged with a normal sodium and advised to maintain a high fluid intake and to drink to thirst. Over the next 6 months her sodium remained stable around 148 mmol/l. This case illustrates that lithium induced diabetes insipidus can persist several months after the drug has been withdrawn. It may present clinically following an acute illness causing reduced fluid intake and dehydration. Furthermore this can precipitate a hyperosmolar hyperglycaemic state in a patient not known previously to have diabetes mellitus.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.